Santa Cruz County reports first local death linked to potent animal tranquilizer xylazine
Santa Cruz County’s public health department is warning of an increasing prevalence of xylazine in the local drug supply. The powerful sedative isn’t an opioid and doesn’t respond to the overdose-reversal drug naloxone. The warning comes after the death of a San Jose woman in Santa Cruz in early June and as the county recently reported that overdoses hit their highest rate in more than a year.
Have something to say? Lookout welcomes letters to the editor, within our policies, from readers. Guidelines here.
Santa Cruz County health officials on Wednesday announced the first known local death linked to the use of fentanyl mixed with the potent animal sedative xylazine.
The individual was a 35-year-old woman from San Jose. She was found unresponsive in Santa Cruz and died in early June. A toxicology report showed she tested positive for drugs including xylazine and fentanyl.
As an animal sedative that is not approved for human use, xylazine’s primary effect is slowing down the nervous system. With high doses, it can also cause a loss of consciousness and physical sensation.
Xylazine — which is not an opioid — is often added to opioids without the user knowing. Dr. David Ghilarducci, Santa Cruz County’s deputy health officer, said it’s likely that xylazine is added as a way to make the short-lived effects of opioids like fentanyl last longer.
In this case, he said it’s almost impossible to know for certain what exactly caused the woman’s death — if it was fentanyl or xylazine individually, or if it was a combination of the two. However, it comes as the county recently reported that overdoses hit their highest rate in more than a year.
“We do know that the combination of fentanyl and xylazine itself is more lethal than fentanyl by itself,” Ghilarducci said. “That’s why we’re considering it a xylazine-associated death.”
Santa Cruz County recorded 101 opioid overdoses in May, spiking above the monthly average of 70 to 80 for the previous...
Colloquially known as “tranq,” people started mixing the sedative into local drug supplies on the East Coast years ago. More recently, it’s made its way into the drug supply on the West Coast, launching efforts to combat its spread.
Xylazine doesn’t respond to the overdose-reversal drug naloxone. However, Ghilarducci and other experts recommend that naloxone should still be administered to someone experiencing an overdose to reverse the effects of any opioids they might have used.
He said in this particular case, it’s not known if the individual — who was from San Jose — obtained the drugs in San Jose or in Santa Cruz.
“But I think it’s safe to assume xylazine is in the county, and this was the most direct evidence of that that we have at this point,” he said.
In response, he said the public health department is advising doctors in the county of its increasing prevalence in the local drug supply. He says that the surest way to avoid contact with xylazine is to avoid using street drugs if possible. There is currently no technology to test for xylazine — such as testing strips — like there is for fentanyl.
Ghilarducci said there is also no testing for xylazine in emergency rooms or health care settings. The county’s coroner’s office sends its sample to be tested at a facility out of county, delaying results.
Naloxone, the opioid overdose reversal drug, is available for over-the-counter distribution at pharmacies and is available for free at various locations. Click here for a list of naloxone distribution sites.
County officials advise people who want treatment for substance use to reach out to their doctor or to call the Santa Cruz County Behavioral Health Division at 800-953-2335.